Limits...
Bilateral spontaneous, simultaneous lower extremity hematomas in a patient on dalteparin.

Daggett JR, Chung S, Smith PD - Int J Surg Case Rep (2013)

Bottom Line: A 58-year-old female presented to the hospital with bilateral spontaneous lower extremity hematomas which rapidly enlarged.CT studies demonstrated active arterial extravasation from small vessels at multiple sites within each leg with no dominant feeding artery identified on either side.Dalteparin provides an effective and economical method of anticoagulation, however there is a risk of significant, spontaneous arterial hemorrhage even in the absence of risk factors.

View Article: PubMed Central - PubMed

Affiliation: Division of Plastic Surgery, Department of Surgery, University of South Florida, Tampa, FL, USA. Electronic address: jdagget1@health.usf.edu.

No MeSH data available.


Related in: MedlinePlus

(A and B) Computed tomography images showing lower extremity hematomas with multiple points of arterial extravasation bilaterally.
© Copyright Policy - open-access
Related In: Results  -  Collection

License
getmorefigures.php?uid=PMC3860035&req=5

fig0005: (A and B) Computed tomography images showing lower extremity hematomas with multiple points of arterial extravasation bilaterally.

Mentions: The patient was initially managed conservatively with compressive dressings and elevation. However, within 3 h, the masses had expanded rapidly to 22 cm × 8.5 cm on the right and 12 cm × 8 cm on the left. The overlying skin had become taut and the masses very firm, though ballotable. Concern that this could represent arterial bleeding prompted a consult request to interventional radiology, and angiography and coiling were anticipated. However, a pre-procedural CT demonstrated an essentially unremarkable abdomen and pelvis with large fluid collections affecting bilateral lower extremities consistent with hematomas. Active arterial extravasation from small vessels was noted at multiple sites within each leg, although no dominant feeding artery was identified on either side (Fig. 1A and B) Given these findings, conservative management was continued with one dose of protamine (150 mg) given to potentially counteract dalteparin toxicity.


Bilateral spontaneous, simultaneous lower extremity hematomas in a patient on dalteparin.

Daggett JR, Chung S, Smith PD - Int J Surg Case Rep (2013)

(A and B) Computed tomography images showing lower extremity hematomas with multiple points of arterial extravasation bilaterally.
© Copyright Policy - open-access
Related In: Results  -  Collection

License
Show All Figures
getmorefigures.php?uid=PMC3860035&req=5

fig0005: (A and B) Computed tomography images showing lower extremity hematomas with multiple points of arterial extravasation bilaterally.
Mentions: The patient was initially managed conservatively with compressive dressings and elevation. However, within 3 h, the masses had expanded rapidly to 22 cm × 8.5 cm on the right and 12 cm × 8 cm on the left. The overlying skin had become taut and the masses very firm, though ballotable. Concern that this could represent arterial bleeding prompted a consult request to interventional radiology, and angiography and coiling were anticipated. However, a pre-procedural CT demonstrated an essentially unremarkable abdomen and pelvis with large fluid collections affecting bilateral lower extremities consistent with hematomas. Active arterial extravasation from small vessels was noted at multiple sites within each leg, although no dominant feeding artery was identified on either side (Fig. 1A and B) Given these findings, conservative management was continued with one dose of protamine (150 mg) given to potentially counteract dalteparin toxicity.

Bottom Line: A 58-year-old female presented to the hospital with bilateral spontaneous lower extremity hematomas which rapidly enlarged.CT studies demonstrated active arterial extravasation from small vessels at multiple sites within each leg with no dominant feeding artery identified on either side.Dalteparin provides an effective and economical method of anticoagulation, however there is a risk of significant, spontaneous arterial hemorrhage even in the absence of risk factors.

View Article: PubMed Central - PubMed

Affiliation: Division of Plastic Surgery, Department of Surgery, University of South Florida, Tampa, FL, USA. Electronic address: jdagget1@health.usf.edu.

No MeSH data available.


Related in: MedlinePlus